Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1998, 8:58 PM CDT for Comanche County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1998, 8:58 PM CDT (01:58 UTC)
- Expired
- May 6, 1998, 10:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:01 PM CDT | Hail 1 | Protection, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
429 WUUS1 KDDC 070157 RRA SVRDDC KSC033-070300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 858 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 856 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF PROTECTION MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED PROTECTION BY 900 PM CDT LAKE COLDWATER BY 910 PM CDT COLDWATER BY 915 PM CDT INTERSECTION OF H160/183/1 BY 915 PM CDT BUTTERMILK BY 925 PM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. D.STEINMETZ/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 6, 3:17 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT WED MAY 06 1998 THE THREAT OF CONVECTION WILL CONTINUE FOR THIS FCST PERIOD. AT THE SFC NUMRS BOUNDARYS EXISTED. MOST SIGNIFICANT BOUNDARY EXTENDED FROM COS TO SE OF LIC AND NW OF GLD AT 18Z. TCU FIRING UP ALONG THE WESTRN PORTION OF THIS BOUNDARY. ANOTHER BOUNDARY CURVED FROM E OF LAA TO LBL TO SE OF P28. THIS BOUNDARY SEPARATED DWPTS IN THE 50S OF KS TO 60S OVER OK. BKN LN OF SHRA AND ISOLD TSHRA JUST NORTH OF BOUNDARY FEEDING OFF OF SFC MSTR AXIS THAT EXTNDD FROM EASTERN CO NR LIC TO LBL AND TO GAG. EXTENSIVE CU FIELD WAS ALSO OCCURRING ALONG AND N OF THE SFC MSTR AXIS. UPPR FEATURES THIS AM HAD 200MB JET FROM SRN CA TO CNTRL AZ AND CURVING THRU NCNTRL AND ERN TX. 500MB LOW OVR WRN NEB WITH TROF TO WRN OK AND ANOTHER 500MB LOW OVR ERN NV WITH TROF TO ERN AZ. GOOD MID LVL BAROCLNC ZONE EXISTD FROM SRN KS WESTWARD TO AZ. 850MB MSTR AXIS EXTNDD THRU WRN KS. ETA APPEARS BEST INITIALIZED AT 500MB VORTICITY AND SFC WHEN COMPARED TO MANUAL ANALYSIS THAN THE NGM AND AVN. ETA TAKES NEXT 500 VORT AND ASSOC COLD TEMPS ALFT OVER NW NM AND SHEARS IT EAST ACROSS NRN OK TONIGHT. THIS INDUCES SFC LOW TO RE-DEVLP WWD TO SE CO WITH SFC WNDS XPCTD TO VEER TO THE SE OVER SW KS TONIGHT. THIS SHLD HELP TO FEED MSTR INTO TSTMS DVLPG OVER ESTRN CO WITH THESE STORMS PROPAGATING SEWD INTO MSTR AXIS OVER WRN AND SW KS TONIGHT. OTHERWISE IN THE NEAR TERM...THE ADJUSTED DDC SOUNDING TAKING AFTN HTG INTO ACCOUNT SHOWED AN LI OF -5 WITH A CAPE OF 1100 AND CONVCTIVE TEMP OF 70 DEGREES. THIS SHOULD AID IN SCT TSTMS IN THE CWA THIS EVENING. THE SOUNDING INDICATED A LAYER OF DRY AT AND BELOW 700MB WITH THE IMPLICATION OF TSTMS PRODUCING STG WND GUSTS AND HAIL. LAST REMNANT OF 500 VORT WILL SHEAR EWD AND AWAY FROM THE CWA BY THURS AFTN WITH TSTMS OVRNIGHT ENDING DURING THURS AM AS SFC RIDGE PUSHES INTO CNTRL KS AND WILL TEMPORARILY PUSH MSTR TO THE SOUTH. HOWEVER RIDGE IS PROGGED TO SHIFT EWD BY THURS EVENING AND WILL RESULT IN A RETURN OF SOUTHEAST WINDS AND AN INCREASE IN MSTR OVER SW AND W KS AND EASTERN CO BY THURSDAY NIGHT AND FRIDAY. PERSISTENT 500 LONGWV TROF THAT HAS BEEN OFF THE CALIF COAST IS PROGGED BY THE ETA TO MOVE INTO AZ BY FRI AM. THIS WILL INCREASE UVV ACROSS THE CWA AND WITH POOLING OF MSTR XPCTD TO BE ALREADY IN PLACE BY FRI THERE IS A XCLNT CHANCE FOR RAIN AND TSTMS OVER THE CWA FRI AND FRI NIGHT. .DDC...NONE. DDC 052/074 054/070 053 534 GCK 051/074 054/070 053 534 EHA 054/076 052/075 055 624 LBL 053/075 053/072 055 624 HYS 049/071 047/069 051 634 P28 055/076 053/074 056 534 D.STEINMETZ/NICHOLS
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:13 PM CDT | Tornado Warning | DDC | Ford | 32 min |
| May 6, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 30 min |
| May 6, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 29 min |
| May 6, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 62 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 49 min |
| May 7, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 64 min |
| May 7, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.